Dental Treatment

I was on steroids and Alendronic Acid for PMR but have managed to come off all drugs. On Dec 2 I had an infected and impacted wisdom tooth plus the adjacent infected molar removed under a general in hospital as a day case. It has been very slow to heal. My dentist has xrayed and said all is well, it is healing but very slowly. He puts this down to a combination of age and the AA. I came off the AA in Feb 2012 after 18 months on it, so was surprised to find that it could have such a long term effect.

Is this usual?

As a result of the op I have lost weight and have also had a succession of respiratory infections which may well also have had an impact.


14 Replies

  • I believe that the bisphosphonates that found their way into your bones (which of course is what they were supposed to do) can remain there for up to ten years. As the jaw bone is one of the most quick to turn over it is interesting that you're still feeling effects after four years. Under the circumstances it seems like it was really good that you were able to come off those drugs when you did. Just a reminder, and people will be sick of me harping on this, please make sure when you take your calcium that you also are consuming all the things that help the calcium get into the bones - Vitamin K2 (not K1), magnesium, Vitamin D3, and the usual suspects (Vitamin C, Vitamin E, boron, etc.).

  • Thanks for the vitamin info, I didn't know about the benefits. I Have just ordered K2, Magnesium,Boron and a good multi vit ..... hope this should help? Have been looking through older posts on vitamins, I didn't realise that I should not be taking my Preds and CalD tabs together, will rectify that from tomorrow.

    Thanks all for the ongoing information.

    My GP has changed my AA to risonodrate, but do not take it as regularly as I should, if I haven't slept on that particular night and have had a cup of tea then I don't bother.Not sure if I am doing myself harm or not?? I haven't had a dexascan, I did ask but was told as menopausal I need them and that's that!

  • "told as menopausal I need them and that's that!" That was in my opinion a dubious catch all philosophy for the one in three w ho might develop osteoporosis twenty years ago in respect of the pill . But when applied to a drug with such known risks today is a bit surprising to say the least. I too will have to get my dxa scan done myself. Its half the price in London as in my region and I was planning a day out on the back of it but reducing pred and the effect on my pain levels and walking knocks that on the head for a while. So many balls to keep in the air too keep the show on the road these days, not to mention making sure my repeat prescriptions are right. The GP surgery conceded with ill grace the other day that they had not issued scrip's for two of my drugs and if a change of med. is involved (I alsohaveParkinsons) total confusion.. I'll leave it there before it turns into a rant.

  • Couldn't agree more paddyfields!

    I know three ladies, one over 80 and two heading slowly that way, who have not taken bisphosphonates. The one nearly 80 had a hysterectomy in her 30s - has superb bone density readings. One never took anything, not even calcium and vit D. The over 80 lady had a hip replacement and was told what good bone density she had. My own bone density readings remained exactly the same from 3 months after starting pred to 4 years after starting pred - only calcium and vit D.

    Southampton and Bristol both do good value for money private dexascans too. I have to pay for mine here in Italy too - but worth it not to be badgered to take AA.

  • I symphaise with you over the prescriptions; I changed GP 7 months ago due to a house move. I visited my GP with current scrips. and we went through everything and when I left there I was confident all was on board. They are sent through electronically to a chemist in the village and so far not one month has been accurate. In January I visited the GP once and the chemist 5 times and still they got it wrong. I'm seeing my GP next week and I am going to ask to go back to the old requesting repeats and ticking the boxes myself. I am in control of my medication but it frightens me that some older people may not be and are just blindly taking (or not) the incorrect medication handed out by the chemists.

  • I know I am not alone because if I am in the chemists any length of time there is a parade of queries flying back and forth between the chemists an the surgery which at least are next door to each other. I think the trouble is that the prescriptions clerk (I have attempted an intelligent conversation with her - 'nough said) is not in any way medically qualified for what may be admin. but is important when you are dealing with drugs where sudden withdrawal is downright dangerous. . After the Neupro patches (Parkinsons drug) after one muddle was sorted turned out to have the wrong dose patch inside the box, I had a bit of to do with the GP's receptionist who was insisting that I fill out a repeat scrip request which would take three days and by now I was on m y last patch. She was also pronouncing that the nurse practitioner could not help me which is nonsense as they can prescribe which is why I asked to see her...

  • Lesley, I didn't know about the prednisone/calcium thing either, it just sort of came up on one of the forums about three months into my journey. Annoying isn't it? It would have been easy enough to stick a label on the pred bottle, along with the one that says "take with food"! On the plus side I've found that switching morning calcium dose to midnight (bedtime) has nearly invariably led to a good night's sleep. :)

  • Calcium also interferes with thyroxin meds.

  • Paddyfields, Calcium disagrees with a lot of things. I can't take iron and calcium together. For a while I practically needed a spreadsheet to keep track of when to take what, but dropping one of two iron doses turned out to be a convenient solution. Apart from pred I don't take any other prescriptions, just supplements to deal with osteopenia and anaemia.

  • Lesley, re having to take an OP drug, no choice, I hope that very soon that kind of treatment of "elderly" women will be considered malpractice and a stop put to it.

  • The effect of AA will last for years. It is still present in the bone after 10 years - and every time they look that figure will go up as it has only been in such widespread use for about 15 years.

  • Thanks to everyone for their comments. I suspected that my dentist was correct in blaming the AA. Bit alarming that the Oral Surgeon couldn' t explain why it has all been so slow.

    Very sad that patients past the menopause are just put on AA whether they need it or not. At the time of diagnosis I felt terribly ill and was in a lot of pain so not in best position to do any research. In any case, like many people I trusted that my GP knew best.

    I hope that everyone will have improved health in 2016.

  • Hi Pat

    I was diagnosed with PMR in May 2012, and I've been taking Pred and AA since that time. Generally, I've had very slowly improving health since then, and am currently taking 5 mg Pred daily and AA once per week. I also take AdCal D3 daily.

    In early 2015 a molar crown fell off for no apparent reason and, after investigation, my dentist said that the remaining root wasn't now capable of taking a new crown. He sent me to a specialist dentist for further investigation and this person agreed that the root had to be removed.

    He removed the root and, much to my surprise, it came out very easily. When he examined the root (and showed it to me) it was unlike any root I'd ever seen, insofar as it was soft, rather jelly-like and pliable!

    In late 2015, another crown fell off unexpectedly and I visited the specialist dentist again. Shortly after, the back half of a pre-molar (un-filled and in very good condition) fell off. For the moment, that tooth remains as it is, with only the front part of the tooth in position.

    Both the dentists I consulted took due note of my medication but didn't comment on any possible ill effects. However, I feel it's more than coincidental that these problems have occurred. Coincidence or just another side effect of the medication?

    Any thoughts anyone?


  • Sorry to hear of all your dental problems. So far no one has replied to your question.

    My problems started when a crown came out. The crown was elderly and had a tiny hole due to wear. The hole allowed the remainder of the tooth underneath to decay and infection to get into that tooth and the adjacent impacted wisdom tooth. So there was a good reason for all of my problems. I presume that the roots were normal as the surgeon said that the op was satisfactory.

    Hope your latest tooth problem is sorted out okay.


You may also like...